Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 11, NWS Milwaukee, WI

May 25, 2010Dane County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 25, 2010, 7:22 AM CDT for Dane County, Rock County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2010, 7:22 AM CDT (12:22 UTC)
Expired
May 25, 2010, 8:15 AM CDT
In force
53 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dane County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 58 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1802 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:49 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 25, 3:49 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 AM CDT TUE MAY 25 2010

FORECAST FOCUS ON PRECIPITATION CHANCES THROUGH WEDNESDAY NIGHT.

LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS INDICATED A NEGATIVELY
TILTED UPPER TROUGH OVER THE NORTHERN PLAINS...WITH AN UPPER LEVEL
HIGH OVER SOUTHEAST ONTARIO CANADA. A WEAK VORTICITY MAXIMUM WAS
LOCATED OVER INDIANA...SHIFTING WESTWARD AROUND THE UPPER HIGH.
THIS FEATURE WAS HELPING GENERATE ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN ILLINOIS...WITH A FEW INTO SOUTHERN
WISCONSIN. AN OUTFLOW BOUNDARY WAS ALSO FOUND ACROSS SOUTHEAST
MINNESOTA AND NORTHERN IOWA...SHIFTING TO THE EAST.

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE
MEDIUM.

WEBCAMS NEAR THE LAKE...MAINLY NORTH OF MILWAUKEE...SHOWED A GOOD
AMOUNT OF FOG NEAR THE WATERS. THIS IS EXPECTED TO CONTINUE
THROUGH AT LEAST MID MORNING...WITH WEAK WINDS AND INVERSION NEAR
THE SHORE. DRIER AIR FROM THE EAST SHOULD HELP MIX THE FOG OUT
GRADUALLY LATER TODAY.

VORTICITY MAXIMUM EXPECTED TO SHIFT NORTHWEST THROUGH THE
AREA...WITH THE WESTERN PORTIONS OF THE AREA WITHIN THE
DIFFERENTIAL CYCLONIC VORTICITY ADVECTION. THIS FEATURE MAY
CONTINUE TO BRING LIGHT SHOWERS OR THUNDERSTORMS TO THIS AREA THIS
MORNING...WITH AREA RUC FORECAST SOUNDINGS SHOWING 1000 TO 1500
J/KG OF ELEVATED CAPE AND WEAK SHEAR. ALSO...OUTFLOW BOUNDARY TO
THE WEST MAY CONTINUE TO SHIFT EAST INTO THE WESTERN COUNTIES
LATER THIS MORNING INTO THIS AFTERNOON...AND MAY SERVE AS A
TRIGGER FOR MORE SHOWERS AND STORMS. FORECAST SOUNDINGS FROM THE
RUC SHOW THE CIN MIXING OUT WITH DAYTIME HEATING...WITH MEAN LAYER
CAPES OVER 2000 J/KG WITH CONTINUED WEAK SHEAR.

COLD FRONT THEN SLOWLY SHIFTS EAST TONIGHT...THEN ACROSS THE AREA
WEDNESDAY INTO WEDNESDAY EVENING. THE FRONT WILL INTERACT WITH
LITTLE TO NO CIN AND UNDER 1000 J/KG MEAN LAYER CAPES TO BRING
INCREASING CHANCES FOR SHOWERS AND STORMS. SHEAR REMAINS WEAK.
SLOW MOVEMENT OF THE STORMS TODAY THROUGH WEDNESDAY NIGHT MAY
BRING LOCALLY HEAVY RAINFALL...WITH PRECIPITABLE WATER VALUES
AROUND 1.50 INCHES.

WARM AND HUMID CONDITIONS WILL CONTINUE TODAY AND WEDNESDAY AWAY
FROM LAKE MICHIGAN...WITH ONSHORE WINDS BRINGING 70S NEAR THE
SHORE. WENT A BIT COOLER THAN PAST FEW DAYS...WITH SOME CLOUDS
FROM SHOWER AND STORM ACTIVITY POSSIBLY KEEPING TEMPERATURES DOWN
AT TIMES.

.LONG TERM...THURSDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM.

FOLLOWED HPC GUIDANCE WITH BLEND OF ECMWF AND ITS ENSEMBLES FOR
THIS PERIOD. HIGH PRESSURE RIDGE BUILDS INTO THE REGION THURSDAY
THROUGH SATURDAY. THIS FEATURE WILL BRING COOLER AND LESS HUMID
CONDITIONS TO THE AREA. ONSHORE WINDS NEAR THE LAKE WILL BRING
EVEN COOLER TEMPERATURES THERE. A PASSING COLD FRONT MAY BRING THE
NEXT CHANCE OF SHOWERS AND STORMS SUNDAY NIGHT.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. A COUPLE
OF CONCERNS HOWEVER. MOIST FLOW OVER THE COLD WATERS OF LAKE
MICHIGAN HAS LEAD TO SOME FOG FROM TIME TO TIME OVER THE PAST
COUPLE OF DAYS. SOME CONCERN A LITTLE FOG COULD SNEAK INTO KMKE
BEFORE 14Z THIS MORNING. HOWEVER...DRIER AIR ADVECTING IN FROM THE
EAST WILL LOWER THAT THREAT. SCT TO BKN CU EXPECTED AGAIN TODAY.
AN INCREASED CHANCE...COMPARED TO THE PREVIOUS FEW DAYS...WE COULD
SEE A THUNDERSTORM DEVELOP AS A WEAK UPPER LEVEL SHORT WAVE
ROTATES IN AND A SFC COLD FRONT OUT WEST APPROACHES. THE BEST
CHANCE WOULD BE FROM KMSN ON WEST.

&&

.MARINE...SOME FOG MAY STILL BE FLOATING AROUND TODAY...THOUGH THE
DENSE FOG DOESN/T SEEM LIKELY. DRIER AIR ARRIVING FROM THE EAST IS
LOWERING THE THREAT FOR ANY WIDESPREAD DENSE FOG.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LMZ643-644.

&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...05/DAVIS
Hazardous weather outlook, May 25, 3:42 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 AM CDT TUE MAY 25 2010

WIZ046-047-051-052-056>060-062>072-260845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
342 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE...MAINLY WEST OF A FOND DU LAC TO LAKE
GENEVA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...BECOMING LIKELY FROM MADISON TO POINTS WEST OF MADISON
WEDNESDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-260845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
342 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MARINE DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM THIS
MORNING FOR AREAS NORTH OF MILWAUKEE. A LIGHTER FOG WILL CONTINUE
FROM MILWAUKEE ON SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT
AND AGAIN SUNDAY NIGHT.

DAVIS
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:20 PM CDTAreal Flood AdvisoryMKXLafayette3 hr
May 25, 3:10 PM CDTSevere Thunderstorm WarningMKXGreen, Rock35 min
May 25, 4:04 PM CDTAreal Flood AdvisoryMKXGreen, Rock83 min
May 25, 6:07 PM CDTAreal Flood AdvisoryMKXColumbia62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.